Alert archive / Pennsylvania / Areal Flood Warnings in 2012

Areal Flood Warning 1, NWS State College, PA

October 29, 2012Adams County, Lancaster County, York County, Pennsylvania

NWS State College, PA issued this areal flood warning at Oct 29, 2012, 12:15 PM EDT for Adams County, Lancaster County, York County, Pennsylvania. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2012, 12:15 PM EDT (16:15 UTC)
Expired
Oct 30, 2012, 9:15 AM EDT
In force
21 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, Lancaster County, PA, York County, PA

The radar

The Sterling radar (KLWX), 126 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Oct 29, 11:07 AM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 29, 11:07 AM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1107 AM EDT MON OCT 29 2012

.SYNOPSIS...

SUMMARY OF 800 AM EDT...1200 UTC...INFORMATION
----------------------------------------------
LOCATION...36.8N 71.1W
ABOUT 265 MI...425 KM SE OF ATLANTIC CITY NEW JERSEY
ABOUT 310 MI...505 KM SSE OF NEW YORK CITY
MAXIMUM SUSTAINED WINDS...85 MPH...140 KM/H
PRESENT MOVEMENT...NNW OR 330 DEGREES AT 20 MPH...32 KM/H
MINIMUM CENTRAL PRESSURE...946 MB...27.94 INCHES

HURRICANE SANDY HAS BEGUN TO TURN TOWARD THE COAST AND WILL MAKE A
HIGH IMPACT LANDFALL ON THE SOUTHERN NEW JERSEY COAST THIS
EVENING...BEFORE MOVING THROUGH SOUTHERN PA OVERNIGHT.

VERY HEAVY RAINFALL AND HIGH WINDS ARE EXPECTED TO IMPACT THE
REGION THROUGH TUESDAY...WITH HEAVY WET SNOW ACCUMULATIONS
POSSIBLE OVER THE HIGHEST ELEVATIONS ACROSS THE LAUREL HIGHLANDS.

&&

.NEAR TERM /THROUGH TONIGHT/...

THE LATEST WV/IR SATL LOOP SHOWS HURRICANE SANDY BEGINNING TO
TURN TOWARD THE NORTHWEST. LATEST RECON INDICATE THAT IT HAS
CONTINUED DEEPENING SLIGHTLY TO 943MB. SANDY IS STILL EXPECTED TO
MAKE LANDFALL THIS EVENING AND REACH SOUTH-CENTRAL PA BY TUESDAY
AFTERNOON.

STANDARDIZED MSLP ANOMALIES RELATED TO SANDY REMAIN 5-6 SIGMAS
BELOW NORMAL...A STRONG INDICATION OF AN EXTREMELY RARE AND
HISTORIC/RECORD-BREAKING EVENT. VERY HEAVY RAINS WILL DEVELOP OVER
THE AREA INTO TONIGHT...WITH POSSIBLE HEAVY WET ACCUMS OVER THE
HIGHEST ELEVATIONS IN THE LAUREL HIGHLANDS. WINDS WILL STEADILY
INCREASE...BECOMING SUSTAINED AT 30-40 MPH WITH GUSTS IN THE 60-70
MPH RANGE. WITH GROUNDS BECOMING VERY SATURATED...THESE WIND SPEEDS
WILL LKLY KNOCK DOWN TREES/UTILITY WIRES RESULTING IN POTENTIAL
WIDESPREAD LONG-DURATION POWER OUTAGES.

NEG TILT MID/UPPER TROUGH DIGGING INTO THE SRN MID-ATLC STATES AND
SRN APPALACHIANS WILL FOSTER INC UPPER LVL DIVG ABV VERY STG ONSHORE
FLOW FOCUSED INTO THE MID-ATLC REGION. BUILDING RIDGE TO THE NORTH
OF SANDY OVER THE CANADIAN MARITIMES AND INTERACTION/FUJIWARA EFFECT
WITH AFOREMENTIONED DIGGING SHORTWAVE WILL TURN SANDY NW TODAY AND
EVENTUALLY WNW BY LATE TONIGHT.

WE STILL EXPECT WIDESPREAD 3-5" RAINFALL AMOUNTS...WITH LOCALIZED
AMOUNTS PERHAPS IN THE 6-10" RANGE. THE HEAVIEST RAINS SHOULD
CONCENTRATE OVER THE SOUTHERN 1/2-2/3 OF THE FCST ARE...WITH
SLIGHTLY LOWER AMOUNTS OVER SRN ZONES.

WITH THE WIND AND RAIN FORECASTS NOW FAIRLY STRAIGHTFORWARD...THE
MAIN UNCERTAINTY IS NOW ON POTENTIAL HEAVY WET SNOWS IN THE LAUREL
MTNS OF SW PA. MODEL AND ENSEMBLE GUID IS IN GENERAL AGREEMENT IN
GRADUAL COLUMN COOLING THROUGH THE DAY. RAIN HAS ALREADY CHANGED TO
SNOW IN SRN WV /KHSP/ AT ELEVATIONS ABV 2000FT. STG HEIGHT FALLS AND
DYNAMIC COOLING ALOFT/HEAVY PCPN RATES...COMBINED WITH WELL-DEFINED
COLD NW FLOW UPSLOPE COMPONENT MAY COMPLETE A FULL TRANSITION FROM
RAIN TO SNOW OVR THE LAUREL HIGHLANDS...WITH MDL DATA TARGETING THE
21Z MON TO 06Z TUES TIME WINDOW...FOLLOWED BY AN ELEVATED WARM
MARINE LAYER AND TEMPORARY MIX WITH/OR CHANGE BACK TO RAIN TUESDAY
MORNING.

SEVERAL INCHES OF STORM TOTAL SNOWFALL WERE PAINTED IN OUR GRIDS FOR
THE RIDGES OF SOMERSET/CAMBRIA COUNTIES...MAINLY AOA 2200FT. THIS
CONTINUES TO AGREE VERY WELL WITH THE THINKING OF HPC WINTER WEATHER
DESK AND THEIR INTERNAL GRAPHICS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
CONDITIONS SLOWLY IMPROVE TUESDAY WITH RAINFALL RATES DECREASING
EVEN THOUGH THE CENTER OF GRADUALLY FILLING...POST-TROPICAL STORM
SANDY WILL BE DRIFTING SLOWLY NWWD ACROSS SCENT PENN. RISING
PRESSURE IN HER CORE WILL DIMINISH THE THREAT FOR DAMAGING WIND
GUSTS BY TUESDAY AFTERNOON...BUT STILL RELATIVELY STRONG WIND GUSTS
EXCEEDING 40 MPH WILL OCCUR FROM VARYING DIRECTIONS - DEPENDING
WHERE YOU/RE LOCATED RELATIVE TO THE EXACT TRACK OF THE STORMS
CENTER.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DEEPENING...COLDER AIR WILL GRADUALLY OVERSPREAD THE ENTIRE AREA
FROM THE SOUTHWEST AS SANDY LIFTS INTO NEW YORK AND SERN ONTARIO
DURING THE MID-LATE WEEK PERIOD. A TYPICAL...DEEPENING NORTHWEST
FLOW PATTERN WITH SCATTERED VALLEY RAIN...AND MIXED RAIN AND SNOW
SHOWERS ACRS THE MTNS WILL FOLLOW RIGHT THROUGH THE END OF THIS
WEEK...AND DAYTIME TEMPS WILL STAY WELL BELOW NORMAL.

MID AND UPPER LEVEL...LARGE SCALE TROUGH AXIS WILL RESIDE ACROSS THE
NE US AND ERN CANADA WITH PLENTY OF THICK CLOUD COVER FOR THE REST
OF THIS WEEK.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
29/09Z...UPDATE

ONLY MINOR CHANGES TO PREV 06Z TAFS.

29/06Z...

WV/IR SATELLITE LOOP SHOWS SANDY TURNING TOWARD THE NORTH...WITH
THE CENTER LOCATED ABOUT 400MI SSE OF NYC AS OF 0600 UTC. SANDY
WILL TURN TO THE NORTHWEST TODAY...FOLLOWED BY A TURN TOWARD THE
WNW TONIGHT. ON THE CURRENT FCST TRACK...THE CENTER OF SANDY WILL
MOVE ONSHORE THE MID-ATLC COAST/NJ COAST THIS EVE/TNT. THE STORM
WILL BECOME POST-TROPICAL AS IT ENTERS PA BY EARLY TUES.

IT IS NOT SURPRISING THAT WHEN RUNNING THE CLIMATE CHECK FOR THE
TAFS...A MESSAGE STATING "NO SIMILAR EVENTS FOUND" WAS DISPLAYED.
WITH THAT IN MIND...EXPECT HAZARDOUS FLYING CONDITIONS THROUGH THE
PERIOD...WITH INTENSITY OF RNFL AND LLVL WIND FIELDS STEADILY
INCREASING. ADDED 5-10KTS ON TO THE PREV SFC GUSTS AND INCLUDED
LLWS AT 50-65KTS. A PROLONGED PERIOD OF LOW CIGS AND VSBYS IS
EXPECTED TO CONTINUE OVER THE NEXT 24 TO 36 HOURS. THE STORM WILL
BE OVER CENTRAL PA ON TUESDAY...THEN LIFT NWD ON WEDNESDAY. THE
PATTERN SHOULD EVOLVE INTO A COLD CYCLONIC FLOW REGIME INTO THE
MIDDLE OF THE WEEK...WITH THE WORST FLYING CONDS OVR THE WRN MTNS.

WILL NEED TO EXAMINE POTENTIAL FOR PTYPE CHANGEOVER TO SNOW AT
JST TONIGHT..AS COLD AIR RUSHES INTO THE CENTRAL APPALACHIANS.

OUTLOOK...
TUE...MVFR-IFR. PERIODS OF RAIN...WITH SNOW PSBL JST VCNTY. GUSTY
WINDS.
WED-THU...BREEZY. MVFR/IFR WITH -RA/SN SHOWERS WEST...MVFR
CENTRAL AND EAST.
FRI...MVFR -RA/SN SHOWERS WEST...BCMG VFR EAST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 2 PM EDT TUESDAY FOR PAZ004>006-
010>012-017>019-024>028-033>035-037-041-042-045-046-049>053.
FLOOD WATCH THROUGH TUESDAY EVENING FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
HIGH WIND WARNING UNTIL NOON EDT TUESDAY FOR PAZ036-056>059-
063>066.

&&

SYNOPSIS...LA CORTE/STEINBUGL
NEAR TERM...LA CORTE/STEINBUGL
SHORT TERM...LAMBERT
LONG TERM...LAMBERT
AVIATION...STEINBUGL
Hazardous weather outlook, Oct 29, 6:29 AM EDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
629 AM EDT MON OCT 29 2012

PAZ004>006-010>012-017>019-025>028-034-035-037-041-042-045-046-
049>053-301030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
629 AM EDT MON OCT 29 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

RAIN MAY MIX WITH OR CHANGE TO SNOW TUESDAY INTO WEDNESDAY
ACROSS THE CENTRAL MOUNTAINS. MINOR ACCUMULATIONS ARE POSSIBLE
ESPECIALLY IN THE HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS
MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE VIA FACEBOOK AND TWITTER.

PAZ036-056>059-063>066-301030-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
629 AM EDT MON OCT 29 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS
MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE VIA FACEBOOK AND TWITTER.

PAZ024-033-301030-
CAMBRIA-SOMERSET-
629 AM EDT MON OCT 29 2012

...FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 2 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

RAIN MAY CHANGE TO SNOW ACROSS THE HIGHEST ELEVATIONS IN THE LAUREL
MOUNTAINS TONIGHT. A LIGHT TO MODERATE ACCUMULATION OF HEAVY...WET
SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTERS
MAY ALSO SEND REPORTS TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE VIA FACEBOOK AND TWITTER.

MS/BL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 11:45 AM EDTRiver Flood WarningCTPBlair, Huntingdon19 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPHuntingdon10 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPBedford10 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPPerry28 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPBlair, Huntingdon22 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPHuntingdon37 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPCumberland65 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPCumberland, York47 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill32 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPDauphin, Lebanon22 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPDauphin17 hr
Oct 29, 11:45 AM EDTRiver Flood WarningCTPLancaster, York31 hr
Oct 29, 12:01 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more12 hr
Oct 29, 2:52 PM EDTWinter Weather AdvisoryCTPCambria, Somerset47 hr
Oct 29, 5:10 PM EDTAreal Flood WarningCTPBedford, Blair, Cambria, Cumberland, Dauphin, Franklin and 8 more11 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.